Meds that Could Cause Hearing Loss (and Other Side-Effects Too!)

hearing-center-of-hawaii-meds-that-could-cause-hearing-loss-and-other-side-effects-too

Over-the-counter medications and prescription drugs make us feel better when used properly. When you’re sniffling, or aching, or burning up with a fever, some of these drugs really help you get back on your feet! But did you know that these quick fixes may often come with some unwanted side-effects?

A new study has shown that common pain relievers and antibiotics could cause surprising effects, such as blurred vision and hearing loss.

Side-Effects Linked to Certain Pharmaceuticals

According to a new piece in Consumer Reports, “some 500,000 Americans face drug-related hearing loss each year. Up to 11% of those taking prescription drugs experience a reduced ability to detect flavors and food odors, or an unpleasant change in food taste. Hundreds of drugs can affect sight, some potentially permanently.”

Consumer Reports encourages us to contact our medical professionals as soon as we begin to notice changes to our senses, whether it is our sense of sight or hearing or taste. With newer medication, you may be subjected to regular hearing and eyesight exams, in order to monitor their side effects, according to Dr. Frederick Fraunfelder of the University of Missouri School of Medicine.

Recently, a joint report from Harvard University, Vanderbilt University, and the Brigham and Women’s Hospital, among others, found that women who used paracetamol and NSAIDs on a regular basis (more than 2 times a week) were at higher risk for hearing loss. Published in the American Journal of Epidemiology, this study surveyed over 55,000 women over a long period of time, eliminating factors such as hearing loss before 1990 and cancer treatment. Researchers found that 4% of cases of hearing loss reported by women in the study were a result of NSAID use, and 1.6% was the result of paracetamol use.

What Meds Could Affect Your Hearing?

According to Consumer Reports, the following drugs could affect your hearing:

Antibiotics: amikacin, kanamycin, neomycin, streptomycin, tobramycin – could lead to permanent hearing loss.

Anticonvulsants: valproic acid (Depakote and generic) – could lead to tinnitus, “ringing of the ears.”

Pain relievers: aspirin, ibuprofen (Advil, Motrin, generic), naproxen (Aleve, Naprosen, and generic) – could lead to temporary tinnitus and hearing loss.

These drugs could affect your hearing because they are believed to damage parts of your inner ear and reduce blood supply to the small hair cells which are responsible for translating vibrations into neural signals recognized by your brain as sound. This form of hearing loss is called sensorineural hearing loss.

The inner ear environment is sensitive, and ototoxic medications that affect blood supply could lead to permanent hearing loss.

What are Other Side-Effects on Our Senses?

Your sense of hearing is invisible and we usually take it for granted because it’s always on. Your other senses, however, may be more immediately noticeable if affected by certain drugs.

The following medications could affect your vision:

Alpha-blockers for blood pressure: Alfuzosin, tamsulosin – could lead to blurred vision and eye pain; may affect cataract surgery

Antibiotics: Ciprofloxacin – could lead to double vision

Cholesterol: Atorvastatin, lovastatin, simvastatin – could lead to double vision, cataracts

Corticosteroids for allergies and autoimmune disorders: Prednisone – could lead to cataracts, eye infection, glaucoma

The following medications could affect our sense of taste and/or smell:

Antibiotics: Ampicillin, azithromycin, ciprofloxacin, tetracyclines – could lead to loss of taste or smell

Antihistamines or decongestants: Loratadine (Claritin, generic), pseudoephedrine (Sudafed, generic) – could lead to altered taste

Anxiety drugs: Alprazolam (Xanax), flurazepam, buspirone – could lead to altered taste

Cholesterol drugs: Atorvastatin (Lipitor) – could lead to diminished taste.

What to Do If You’re Experiencing These Side-Effects

If you’ve noticed alterations in your senses, it is important to notify your doctor right away. Here at Hearing Center of Hawaii, we specialize in hearing loss and hearing evaluations. We recommend that you take an annual hearing test. An annual hearing test allows us to monitor your hearing abilities. We also keep track of your medical history. If a hearing loss surfaces, we’ll be able to help identify it is due to your medications.

It is important to keep in mind that you should continue to take all of your medications as prescribed by your doctor. If you begin to notice changes, alert them – but continue to take all of your medications as ordered.

For more information, contact us at Hearing Center of Hawaii.

Hearing Center of Hawaii

Reach out to our friendly team today. We look forward to helping you on your journey to better hearing.
(808) 597-1207

Talk to us